Thunderstorm Wind, Pope
- When
- August 18, 1:45 PM CST
- Where
- Pope County, 2 mi NW of Dixon Spgs
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.401, -88.706
Isolated to scattered thunderstorms developed over southern Illinois during the heat of the afternoon. Surface mesoanalysis depicted a weak front draped across portions of west central Illinois into southern Missouri, with an attendant mesolow over east central Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated to scattered thunderstorms developed over southern Illinois during the heat of the afternoon. Surface mesoanalysis depicted a weak front draped across portions of west central Illinois into southern Missouri, with an attendant mesolow over east central Missouri. Storms developed east of the mesolow within an axis of locally enhanced low level convergence. A few storms pulsed up to severe levels in the moderately to very unstable air mass. Rather weak wind flow in the lower to mid levels precluded a more widespread or organized severe threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 18, 2:35 AM CST, 11 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 335 AM CDT THU AUG 18 2011 .DISCUSSION... THE NUMERICAL MODEL GUIDANCE IN THE PAST 12-18 HOURS HAS BECOME A LITTLE MORE INCONSISTENT IN THE TIMING/PLACEMENT/INTENSITY OF ANY DEVELOPING CONVECTION IN THE QUAD STATE REGION. THEREFORE...OVERALL CONFIDENCE IN THE POP/WEATHER FORECAST IS MUCH LOWER THAN YESTERDAY. THE PLUME OF HIGHER PRECIPITABLE WATER IS NOW CENTERED ACROSS THE WFO PAH FORECAST AREA...WITH 2+ INCH VALUES ACROSS THE AREA...AS OF 08Z /3 AM CDT/. GIVEN THE INCREASE MOISTURE AND WEAK MID-LEVEL INSTABILITY...IMPLIED SURFACE CAPE VALUES ARE CURRENTLY RUNNING BETWEEN 1000-1500 JOULES/KILOGRAM ACROSS THE REGION AS WELL. THUNDERSTORMS ARE HAVING A DIFFICULT TIME DEVELOPING IN THE WEAK SHEAR ALOFT...DESPITE THE CONDITIONAL MOISTURE/INSTABILITY IN PLACE. THE PRECIPITATION FORECAST REMAINS A LITTLE PROBLEMATIC...AS DIFFERENT NUMERICAL MODEL PRECIPITATION PARAMETRIZATION SCHEMES ARE QUITE ROBUST WITH DROPPING OUT HIGHER QPF AMOUNTS. THEN 12KM NAM-WRF IS THE MOST CONSERVATIVE AND WAS UTILIZED...ESPECIALLY IN THE FIRST 12-24 HOURS. GIVEN THE SLIGHT TIMING DIFFERENCES WITH THE NEXT DOMINANT SHORTWAVE MOVING ALONG THE NWLY FLOW ALOFT NORTHEAST OF THE SOUTH CENTRAL U.S. RIDGE...KEPT IN PLACE A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THURSDAY NIGHT INTO FRIDAY. THE EASTWARD EXTENT OF THE PRECIPITATION WAS PULLED BACK FOR COLLABORATION PURPOSES. HOWEVER...THE SIGNAL FOR CONVECTIVE DEVELOPMENT REMAINS CONSISTENT FOR THE DAYTIME HOURS ON FRIDAY...THEN AGAIN SATURDAY. THE MOST WIDESPREAD POPS/WEATHER STILL REMAIN FIXED FOR SATURDAY NIGHT INTO SUNDAY...WITH A SLIGHT INCREASE IN POPS FOR MONDAY. ALTHOUGH NOT CHANGED IN THIS FORECAST PACKAGE...TUESDAY AND WEDNESDAY STILL LOOK DRY. YESTERDAYS FORECAST MAX TEMPERATURES WERE A LITTLE ON THE COOL SIDE. WITH THIS PACKAGE...MAX TEMPERATURES WILL BE AT OR SLIGHTLY HIGHER /1-3 DEGREES/ ABOVE NORMAL AUGUST VALUES. THICKNESSES SHOULD INCREASE SLIGHTLY WITH THE EASTWARD TRANSLATION OF THE RIDGE INTO THE LOWER MISSISSIPPI VALLEY. HEAT INDEX VALUES IN SOUTHEAST MO/SOUTHWEST KY SHOULD REMAIN BELOW ADVISORY CRITERIA INTO THE WEEKEND...BUT WILL CONTINUE TO MENTION THE ELEVATED VALUES IN THE HAZARDOUS WEATHER OUTLOOK. && .AVIATION... VFR CONDITIONS WILL PREVAIL MOST AREAS THROUGH THE TAF PERIOD...WITH EXCEPTION OF SOME MVFR FOG 09Z-13Z. LOCALIZED SPOTS MAY SEE A BRIEF DROP INTO THE IFR RANGE TOWARD SUNRISE. SOME VFR CIGS WILL ALSO BE POSSIBLE FROM TIME TO TIME. CANNOT COMPLETELY RULE OUT ISOLATED CONVECTION....BUT ONLY A FEW SELECT LOCATIONS WOULD BE AFFECTED OVER THE TAF REGION. THUS...WILL LIMIT TAF SITES TO A FEW CBS THIS AFTERNOON. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && AVIATION/FIRE WEATHER...GM SHORT/LONG TERM PUBLIC...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 359 AM CDT THU AUG 18 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 359 AM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE FORECAST ACROSS A SMALL PART OF SOUTHWEST INDIANA...WEST KENTUCKY AND SOUTHEAST MISSOURI DURING THE MORNING...AND OVER PARTS OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA IN THE AFTERNOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND MOVE EAST OF THE MISSISSIPPI RIVER BEFORE DAYBREAK FRIDAY MORNING. AT THIS TIME...ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS. GIVEN THE INCREASE IN HUMIDITY SINCE WEDNESDAY...SEVERAL LOCATIONS ACROSS THE OUTLOOK AREA...SOUTH OF THE INTERSTATE 64 CORRIDOR...WILL SEE HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED OFF AND ON FROM FRIDAY THROUGH MONDAY. A FEW OF THESE STORMS MAY REACH SEVERE LIMITS FRIDAY AND SATURDAY AFTERNOON AND EVENING. LOCALLY DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS WITH THE STRONGER STORMS. HEAT INDEX VALUES MAY RANGE BETWEEN 95 AND 100 DEGREES IN SOUTHEAST MISSOURI...WEST KENTUCKY AND SOUTHERN ILLINOIS SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY BE NEEDED ON FRIDAY OR SATURDAY. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 224 PM CDT THU AUG 18 2011 ILZ086-090-091-182015- HARDIN IL-POPE IL-SALINE IL- 224 PM CDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDIN... SOUTHWESTERN SALINE AND NORTHERN POPE COUNTIES IN SOUTHERN ILLINOIS UNTIL 315 PM CDT... AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CARRIERS MILLS...OR 8 MILES SOUTH OF HARRISBURG...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EDDYVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. DRS
The Paducah radar (KPAH), 37 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Golf-ball size hail occurred just northwest of Bone Gap.
A wind gust to 61 mph was measured by the automated observing system at the Southern Illinois Airport a few miles north of Carbondale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332049, 332045, 332047, 332051.